Secondary Logo

Institutional members access full text with Ovid®

Case Report

Retinal Toxicity Secondary to Ritonavir

Louie, Alyssa K., OD1,2*; Jones, Heather N., OD, FAAO1,2

Optometry and Vision Science: May 2019 - Volume 96 - Issue 5 - p 376–381
doi: 10.1097/OPX.0000000000001368
REPORTS
Buy

SIGNIFICANCE Because patients with HIV have increased life expectancies with the advent of new drug therapies, complications from iatrogenic syndromes such as drug toxicity can occur. Ritonavir-induced retinal toxicity is one such complication but has rarely been reported in the literature.

PURPOSE This case report describes a patient with bilateral maculopathy and bone spicule–like pigmentary changes in the midperipheral retina due to ritonavir use. In addition, novel optical coherence tomography findings are described.

CASE REPORT A 53-year-old man presented with gradual-onset blurry vision and difficulty seeing at night. He had been diagnosed as having HIV infection 19 years prior and had previously taken ritonavir for 7 years as part of highly active antiretroviral therapy. Best-corrected acuities were 20/30 in the right eye and 20/25 in the left eye. Clinical examination revealed a subtle annular pattern of retinal pigment epithelium mottling around the fovea and bone spicule–like pigment changes in the midperiphery of both retinas. Optical coherence tomography imaging revealed abnormal subfoveal hyperreflectivity of the ellipsoid zone with relative attenuation centrally, annular parafoveal ellipsoid zone loss, and punctate hyperreflectivity within the ellipsoid zone more eccentrically. Fundus autofluorescence in both eyes showed annular hyperautofluorescence in the parafoveal region, geographic hyperautofluorescence in the areas underlying the midperipheral pigmentary changes, and discrete patches of hyperautofluorescence along the far inferotemporal arcades in areas that appeared normal with biomicroscopy. A diagnosis of retinal toxicity secondary to ritonavir use was made based on the patient's history and clinical examination.

CONCLUSIONS Ritonavir retinal toxicity seems to be an uncommon adverse event that can cause decreased visual function. This case report provides further evidence of the retinal toxicity and reviews the reported clinical and optical coherence tomography manifestations of the disease.

1San Francisco VA Health Care System, San Francisco, California

2School of Optometry, University of California, Berkeley, Berkeley, California *alyssalouie@berkeley.edu

Submitted: May 1, 2018

Accepted: December 26, 2018

Funding/Support: None of the authors have reported funding/support.

Conflict of Interest Disclosure: The authors have no financial conflicts of interest to disclose. No funding agency played a role in the care of the patient reported here.

Author Contributions and Acknowledgments: Writing – Original Draft: AKL; Writing – Review & Editing: HNJ.

We would like to thank the staff and doctors at the San Francisco VA Medical Center and at University of California, San Francisco, for their contributions to the care of the patient reported here, including Daniel Schwartz, MD, and Jacque Duncan, MD. We are especially grateful for the help and guidance of Andrew Mick, OD, FAAO.

No identifiable health information was included in this case report.

© 2019 American Academy of Optometry